Endocrinology, Diabetes Questions Endocrinology-Diabetes

What causes these unusual changes in blood pressure?

I have a question regarding my elderly mother's blood pressure. She is 90 years old with both dementia and diabetes, and she lives in a convalescent home. She has been on Amlodipine for many years, and I am told that they give her the medication in the morning at around 9 a.m. Lately, by noon she has episodes of not being able to be awakened. When her blood pressure is taken, it shows an increase in the systolic - up to as high as 160 from around 137 - and a decrease in the diastolic (down to as low as 50 from an average of 76-80). This doesn't make sense to me that this should happen AFTER taking her medication.

You should know that my mother has exhibited not opening her eyes on two other occasions. Once when it turned out she had walking pneumonia and another time when she had a UTI. The home thought she was fine, but fortunately I insisted she go to the emergency both times.

Female | 90 years old
Complaint duration: week
Medications: amlodipine (10mg), ranitidine, memantine, gabapentin, donepezil, clopidogrel, lantus and novolin (as needed)
Conditions: diabetes, COPD, high blood pressure, dementia

2 Answers

This is a very complex question & not sure I can answer it fully here. There are a few things I could suggest. 1) level out her insulin- Lantus id a long acting insulin and supplies the bodies basal insulin. It should not be given "as needed" but if she needs insulin, it should be given daily. You said she also get Novolin-Is this Novolin regular or Novolin fast acting (Novolog) or Novolin NPH? NPH & Lantus should not be given together. Lantus & Novolin regular can be but it is not the best. If she is taking Novolog, it would be better is she were taking Levemir than Lantus as her basal insulin but that is not a big deal. The best regimen would Novolog or Humalog with meals & Lantus, Basaglar or Levemir at bedtime. Now as too the BP. I would need more data to understand what is going on here but I will make a couple of suggestions 1) amlodipine is a calcium CHANNEL BLOCKER & dilates the blood vessels going into the kidney increasing the load on the kidney. An ACE or ARM dilates the arteries coming out of the kidney & thus relieves pressure in the kidney. An ACE or ARB would be a better BP med for a person with diabetes than a calcium channel blocker. I would get it changed. Finally the memantine, gabapentin & donepezil all have sedative properties & the combination may be causing her sleepiness. I'd see if at least one of these could be eliminated or at least lower the doses. If I were you I would discuss these points with the Dr. & see if changes can be made. It's tough to get everything under control is us older people & it may take a consult with a specialist in older people (a geriatrician). Good luck.
Dear Patient: the inability to awaken Mom is likely due to damage to cerebral function possibly as a result of hypoglycemia (low sugar); the counter-regulatory response to hypoglycemia could be associated with a rise in blood pressure. It would be helpful to know what her sugar is when she cant be awakened as well as blood gases as she does have copd and could have ventilation problem. It would be useful to know her pulse rate, blood sugar and if she is clammy during episode. She is on multiple meds that can cause drowsiness such as gabapentin, nemantine and donazepril. If her blood sugars are not low during episodes she requires full neurological evaluation. If she is hypoglycemic her insulin regimen must be reevaluated and changed.

Respectfully

Marvin A. Leder, MD FACP FACE
Have a question aboutEndocrinology-Diabetes?Ask a doctor now